Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 27, 2017, 2:44 PM CDT for 4 counties in Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 2:44 PM CDT (19:44 UTC)
- Expired
- Mar 27, 2017, 3:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crockett County, TN, Haywood County, TN, Lauderdale County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 63 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 3:40 PM CDT | FUNNEL CLOUD | 10 E Brownsville, TN | HAYWOOD/MADISON COUNTY LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
074
WUUS54 KMEG 271944
SVRMEG
TNC033-075-097-167-272030-
/O.NEW.KMEG.SV.W.0095.170327T1944Z-170327T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
244 PM CDT MON MAR 27 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
East central Tipton County in western Tennessee...
Southwestern Crockett County in western Tennessee...
Southeastern Lauderdale County in western Tennessee...
Haywood County in western Tennessee...
* Until 330 PM CDT
* At 244 PM CDT, a severe thunderstorm was located near Covington,
moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Brownsville, Nutbush, Belle Eagle, Holly Grove, Maury City, Allens,
Cotton Lake, Christmasville, Orysa, Rudolph, Brims Corner, Tibbs,
Sunnyhill, Jones, Gift, Shepp, Johnsons Grove, Oakview, Tabernacle
and Turnpike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3566 8907 3557 8907 3543 8954 3556 8963
3585 8920
TIME...MOT...LOC 1944Z 242DEG 33KT 3554 8956
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
142
WWUS54 KMEG 271954
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
254 PM CDT MON MAR 27 2017
TNC097-272003-
/O.CAN.KMEG.SV.W.0095.000000T0000Z-170327T2030Z/
Lauderdale TN-
254 PM CDT MON MAR 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAUDERDALE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
western Tennessee.
LAT...LON 3566 8907 3557 8907 3547 8948 3558 8956
3560 8954 3560 8953 3558 8951 3559 8948
3561 8947 3565 8947 3585 8920
TIME...MOT...LOC 1953Z 242DEG 33KT 3558 8946
$$
TNC033-075-167-272030-
/O.CON.KMEG.SV.W.0095.000000T0000Z-170327T2030Z/
Tipton TN-Crockett TN-Haywood TN-
254 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EAST CENTRAL TIPTON...SOUTHWESTERN CROCKETT AND CENTRAL HAYWOOD
COUNTIES...
At 253 PM CDT, a severe thunderstorm was located 8 miles south of
Nutbush, or 10 miles east of Covington, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Brownsville, Belle Eagle, Holly Grove, Maury City, Allens, Cotton
Lake, Christmasville, Rudolph, Brims Corner, Tibbs, Sunnyhill, Jones,
Johnsons Grove, Oakview, Turnpike, Owl City and Shepp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3566 8907 3557 8907 3547 8948 3558 8956
3560 8954 3560 8953 3558 8951 3559 8948
3561 8947 3565 8947 3585 8920
TIME...MOT...LOC 1953Z 242DEG 33KT 3558 8946
HAIL...1.50IN
WIND...60MPH
$$883
WWUS54 KMEG 272028
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
328 PM CDT MON MAR 27 2017
TNC033-075-167-272038-
/O.EXP.KMEG.SV.W.0095.000000T0000Z-170327T2030Z/
Tipton TN-Crockett TN-Haywood TN-
328 PM CDT MON MAR 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TIPTON...
SOUTHWESTERN CROCKETT AND CENTRAL HAYWOOD COUNTIES WILL EXPIRE AT 330
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM CDT for
western Tennessee.
LAT...LON 3566 8907 3557 8907 3547 8948 3558 8956
3560 8954 3560 8953 3558 8951 3559 8948
3561 8947 3565 8947 3585 8920
TIME...MOT...LOC 2028Z 242DEG 33KT 3573 8912
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:10 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 27, 11:10 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1110 AM CDT Mon Mar 27 2017 .UPDATE... Updated to add severe wording to the entire region. Also raised high temperatures across southern half of the region. && .DISCUSSION... A potent upper level low pressure system over southwest Missouri late this morning will continue to move slowly east today. Mid level height falls and steepening mid level lapse rates will continue to overspread a destabilizing low level airmass. A morning sounding from the Mississippi State sounding team in OKOLONA, Mississippi, showed some minimal capping based around 2.7 kft. Latest GOES 16 7.34 um shows eastern extent of elevated mixed layer (EML) spreading into western portions of the forecast area. Latest model guidance suggests afternoon SBCAPE values exceeding 2000 j/kg, due to increased low level moisture, along with mid level lapse rates exceeding 7.5 c/km, associated with the EML, along and east of the Mississippi River this afternoon. Deep layer shear around 40 kts will remain through the afternoon over the region to support storm organization. The degree of instability combined with the modest deep layer shear should support a mixed mode of supercell structures and short line segments this afternoon and evening. Considering the degree of instability, a few very large hail reports (> 2 inches), along with damaging winds will be possible today. Model guidance suggests that low level winds will continue to veer through the afternoon which could limit the overall tornado threat. The greatest storm coverage and severe potential will be this afternoon through mid evening. Stay weather aware today and please pass along any reports of severe weather or damage to NWS Memphis via NWSChat, NWS Memphis Webpage, our twitter and facebook feeds. Updated forecast zones and grids have been sent. JLH && .PREV DISCUSSION... /issued 442 AM CDT Mon Mar 27 2017/ Early morning GOES water vapor imagery showed a closed upper low centered over eastern KS, moving slowly east. A shortwave, possibly convectively-enhanced, had lifted out of north TX into the Arklatex. Storms over central AR associated with the shortwave were embedded in elevated moist conveyor belt and had entered the Midsouth early this morning. KNQA radar showed a 50 KT southwesterly jet at 2-3 kft. These storms were rooted in an elevated layer and were moving through an environment of 5.6 to 6.0 C/KM midlevel lapse rates. The chances for severe storms will increase toward midday with diurnal heating, the arrival of steep midlevel lapse rates (near 7 C/KM), and steep midlevel height falls. Large hail, possibly very large in the strongest storms, will be possible along with damaging winds. Although low level winds will veer slightly through the morning, RAP model depicts 0-3km SRH in excess of 250 M2/S2 along and north of I-40 this afternoon, suggesting some midlevel rotation potential. A tornado or two will not be out of the question but main impact of the midlevel rotation may be to increase updraft strength and hail size. Much will depend on the amount of low level instability left following morning showers and thunderstorms. Storms should exit the TN River valley area of the Midsouth early this evening. Relatively quiet weather will prevail over the Midsouth on Tuesday, following a weak cold frontal passage under low amplitude ridging aloft. The front will return north as a warm front Wednesday, with low end thunderstorm chances returning under strengthening diffluent southwest flow aloft. A low level capping inversion should limit storm coverage until significant height falls arrive late Wednesday night, with the approach of a deep closed low over the southern plains. Medium range model discrepancies remain with respect to the evolution of this closed upper low, but latest trends show a more neutral or slight positive tilt to the system may lessen severe threat for the Midsouth. Much time remains for the Thursday's severe potential to come into sharper focus. PWB && .AVIATION... 12Z TAF Set Lingering SHRAS will continue over the Mid-South for a couple of hours. A gust front from overnight convection is currently pushing through KMEM at this time and will likely reach KMKL by 12Z. Winds behind the gust front have switched around to the WSW and are sustained between 12-20 KTS with gusts up to 35 KTS. Only expect this to occur for an hour or two before returning to the SW and decreasing a tad in speed. Redevelopment of convection will depend on how quickly the atmosphere can recover from this morning's convection. Latest HRRR only shows spotty development until around 21-23Z when a line begins developing over the MO Bootheel and NW TN. The latest RAP is very similar so have the most confidence that KMKL will be impacted by the line between 23-02Z and KTUP between 02-04Z. Will add TEMPOS for those time periods. For KMEM and KJBR will just leave mention of VCTS wording. SW winds will turn around to the NW behind the line with speeds diminishing through the evening. Low clouds will linger at KTUP as the front stalls just to the south. Meanwhile, KJBR may keep a 3500-4000 FT due to wrap around clouds behind the low pressure. KMEM and KMKL will be in between the cloud cover thus would not be surprised to see some fog development. KRM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 27, 3:02 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 302 AM CDT Mon Mar 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 302 AM CDT Mon Mar 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Enhanced Risk for severe thunderstorms along and east of the Mississippi River, and a Slight Risk west to the west. Thunderstorms will expand in coverage through midday across the Midsouth, and reach peak intensity with daytime heating this afternoon. Very large hail and damaging wind gusts will be possible, particularly over the Enhanced Risk area. An isolated short-lived tornado or two will be possible during the afternoon over the Enhanced Risk area. Thunderstorm coverage and intensity will decrease during the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe thunderstorms will be possible late Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today, and may be needed on Thursday. PWB
In the hours before
Local storm report, Mar 27, 2:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 4 NE PARIS 36.34N 88.26W
03/27/2017 E1.50 INCH HENRY TN PUBLIC
&&
JEBLocal storm report, Mar 27, 2:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL NEW ALBANY 34.49N 89.02W
03/27/2017 E1.00 INCH UNION MS PUBLIC
&&
JEBLocal storm report, Mar 27, 2:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL NEW ALBANY 34.49N 89.02W
03/27/2017 E1.00 INCH UNION MS EMERGENCY MNGR
&&
JEBSpecial weather statement, Mar 27, 2:18 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT MON MAR 27 2017
TNZ092-271945-
Hardin TN-
218 PM CDT MON MAR 27 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
East central Hardin County in western Tennessee...
At 218 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles north of Walnut
Grove, or 11 miles east of Savannah, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Hardin County should monitor this storm
closely.
LAT...LON 3508 8805 3513 8814 3537 8802 3535 8801
3533 8802 3530 8802 3530 8800 3529 8798
3514 8798
TIME...MOT...LOC 1918Z 211DEG 38KT 3516 8804Local storm report, Mar 27, 2:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM FLASH FLOOD BRADFORD 36.07N 88.82W
03/27/2017 GIBSON TN EMERGENCY MNGR
BUILDING FLOODED
&&
JEBLocal storm report, Mar 27, 2:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL DYERSBURG 36.04N 89.38W
03/27/2017 E1.00 INCH DYER TN PUBLIC
&&
JEBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:17 AM CDT | Special Weather Statement | MEG | Madison | 43 min |
| Mar 27, 4:31 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Haywood, Madison | 44 min |
| Mar 27, 5:08 AM CDT | Special Weather Statement | MEG | Gibson, Weakley | 52 min |
| Mar 27, 11:31 AM CDT | Special Weather Statement | MEG | Shelby | 44 min |
| Mar 27, 11:39 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 51 min |
| Mar 27, 11:48 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 42 min |
| Mar 27, 12:00 PM CDT | Special Weather Statement | MEG | Lake | 15 min |
| Mar 27, 12:27 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 48 min |
| Mar 27, 12:34 PM CDT | Special Weather Statement | MEG | Lake | 41 min |
| Mar 27, 12:41 PM CDT | Special Weather Statement | MEG | Dyer, Obion | 49 min |
| Mar 27, 12:44 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 46 min |
| Mar 27, 1:09 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 51 min |
| Mar 27, 1:17 PM CDT | Special Weather Statement | MEG | Gibson | 28 min |
| Mar 27, 1:22 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Henderson, Madison | 38 min |
| Mar 27, 1:36 PM CDT | Tornado Warning | MEG | McNairy | 39 min |
| Mar 27, 1:44 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 20 min |
| Mar 27, 1:47 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 43 min |
| Mar 27, 2:01 PM CDT | Special Weather Statement | MEG | Gibson, Weakley | 44 min |
| Mar 27, 2:10 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 21 min |
| Mar 27, 2:18 PM CDT | Special Weather Statement | MEG | Hardin | 27 min |
| Mar 27, 2:21 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 39 min |
| Mar 27, 2:27 PM CDT | Flash Flood Warning | MEG | Gibson, Weakley | 3 hr |
| Mar 27, 3:05 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Weakley | 40 min |
| Mar 27, 3:05 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 40 min |
| Mar 27, 3:29 PM CDT | Tornado Warning | MEG | Dyer, Lauderdale | 16 min |
| Mar 27, 3:41 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Haywood, Henderson, Madison | 49 min |
| Mar 27, 4:08 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 52 min |
| Mar 27, 4:13 PM CDT | Tornado Warning | MEG | Chester, Henderson, Madison | 47 min |
| Mar 27, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll | 44 min |
| Mar 27, 4:25 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 50 min |
| Mar 27, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Madison | 43 min |
| Mar 27, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Madison | 43 min |
| Mar 27, 4:38 PM CDT | Tornado Warning | MEG | Benton | 23 min |
| Mar 27, 4:50 PM CDT | Tornado Warning | MEG | Decatur, Henderson | 40 min |
| Mar 27, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Madison, Tipton | 50 min |
| Mar 27, 5:13 PM CDT | Severe Thunderstorm Warning | MEG | Henderson, Madison | 47 min |
| Mar 27, 5:15 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 45 min |
| Mar 27, 5:30 PM CDT | Tornado Warning | MEG | Decatur | 15 min |
| Mar 27, 5:34 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Henderson, Madison | 56 min |
| Mar 27, 5:46 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 44 min |
| Mar 27, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 51 min |
| Mar 27, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 65 min |
| Mar 27, 6:06 PM CDT | Tornado Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 54 min |
| Mar 27, 6:44 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardin, McNairy | 61 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.